Alert archive / Hawaii / Flash Flood Warnings in 2016

Flash Flood Warning 11, NWS Honolulu, HI

July 24, 2016Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Jul 24, 2016, 9:23 AM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2016, 9:23 AM HST (19:23 UTC)
Expired
Jul 24, 2016, 12:15 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 79 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 7.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2016-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2016-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
247 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

622 
WGHW50 PHFO 241923
FFWHFO
HIC009-242215-
/O.NEW.PHFO.FF.W.0011.160724T1923Z-160724T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
923 AM HST SUN JUL 24 2016

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MAUI IN MAUI COUNTY

* UNTIL 1215 PM HST

* AT 915 AM HST...RADAR INDICATED HEAVY RAIN FALLING OVER EAST MAUI
  FROM KIHEI TO MAKENA TO KAUPO...INCLUDING UPCOUNTRY AREAS NEAR
  ULUPALAKUA. RAIN WAS FALLING AT RATES UP TO 3 INCHES PER HOUR.
  MAUI COUNTY CIVIL DEFENSE REPORTS WATER STARTING TO FLOW OVER
  ROADS IN THE VICINITY OF KAUPO.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
  KIHEI...KEOKEA...HANA...MAKENA...KIPAHULU...ULUPALAKUA...WAILEA AND
  KAUPO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IN IMMINENT OR OCCURRING IN
STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING WATER IN YOUR VEHICLE...OR ON FOOT. TURN
AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1215 PM HST IF HEAVY RAIN
PERSISTS.

LAT...LON 2069 15600 2064 15607 2063 15622 2059 15630
      2057 15638 2064 15646 2073 15645 2079 15647
      2081 15635 2070 15627 2072 15613 2080 15603
      2078 15598

$$

TANABE
1 follow-up statement
424 
WGHW70 PHFO 242209
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1209 PM HST SUN JUL 24 2016

HIC009-242215-
/O.EXP.PHFO.FF.W.0011.000000T0000Z-160724T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
1209 PM HST SUN JUL 24 2016

...THE FLASH FLOOD WARNING FOR THE ISLAND OF MAUI IN MAUI COUNTY WILL
EXPIRE AT 1215 PM HST...

HEAVY RAIN OVER EAST MAUI HAS TAPERED OFF AND FLOODING IS NO LONGER
EXPECTED TO POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. SHOWERS
WILL CONTINUE TO IMPACT MAUI THIS AFTERNOON AND OVERNIGHT AND THE
FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT.

LAT...LON 2069 15600 2064 15607 2063 15622 2059 15630
      2057 15638 2064 15646 2073 15645 2079 15647
      2081 15635 2070 15627 2072 15613 2080 15603
      2078 15598

$$

TANABE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 5:07 AM HST, 4 hours 16 minutes earlier.

Area forecast discussion, Jul 24, 5:07 AM HST, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
507 AM HST SUN JUL 24 2016

.SYNOPSIS...
Tropical Storm Darby will bring stormy weather to the state
today and tonight as it tracks northwest over the leeward waters
and passes near the smaller islands. More settled weather will
begin to return to the eastern islands on Monday as Darby
departs, leaving us in very warm and humid southeast flow. Locally
heavy rainfall will remain possible over the western islands on
Monday. Much more pleasant trade wind weather is expected to
return beginning Tuesday and continuing for the rest of the week,
as high pressure strengthens far northeast of the islands.

&&

.DISCUSSION...
Tropical Storm Darby is moving over the leeward waters south of
Maui County, as per the 5 AM HST advisory from the Central
Pacific Hurricane Center. Maximum sustained winds remain near 40
mph, and the cyclone is moving to the west-northwest at 9 mph.
The tropical storm warning has been discontinued for the Big
Island, but remains in effect for the other islands from Maui
County through Kauai County.

Darby is forecast to continue tracking to the west-northwest and
northwest over the leeward waters south of Maui County and Oahu
today, then pass near Kauai tonight. The feed of deep tropical
moisture within southerly flow on the eastern side of Darby will
shift slowly westward over the state today and tonight. It is
impossible to predict the exact evolution of deep convection
within Darby's circulation during the next 24 hours, but there
is high potential for heavy downpours along with isolated
thunderstorms. The existing flash flood watch remains in effect
for the Big Island through this afternoon. The flash flood watch
has been extended for Maui County through tonight, and has been
extended for Oahu through Monday morning. The flash flood watch
has also been expanded to include Kauai and Niihau through Monday
afternoon. See the latest flood watch /FFAHFO/ product for
details on the expected excessive rainfall and flooding threat.

Winds will continue to be a secondary threat, but there will
be localized areas of strong winds or gusts in areas of strong
downsloping and acceleration through gaps, as well as with any
deep convective bursts that develop. Not all locations will see
tropical-storm-force winds, but there will likely be at least some
pockets of wind damage associated with Darby. See the latest
hurricane local statement /HLSHFO/ product for details on the wind
threat.

Once Darby passes, expect muggy southeasterly flow on Monday.
Locally heavy rains will remain a threat over the western islands,
especially during the morning, as deep tropical moisture in the
wake of Darby slowly departs the area. Improving conditions are
expected over eastern sections of the state. Thereafter, warm but
gradually less humid trade wind weather should return beginning
Tuesday as Darby moves farther away from the state and high
pressure builds far to the northeast. Pleasant and fairly dry
trade wind weather should prevail from Wednesday through the
remainder of the week.

&&

.AVIATION...
Darby is moving westward across waters lee of the Big Island this
morning. TC SIGMET Whiskey series covers all of the Big Island,
covering the potential for severe turbulence and icing with deep
convection. AIRMET SIERRA for mountain obscuration above 2000
feet covers the Big Island. This AIRMET will likely remain in
effect through this morning. Conditions will improve across the
Big Island later today as Darby moves away, so AIRMET SIERRA may
be altered by this afternoon.

Elsewhere, AIRMET SIERRA for mountain obscuration remains in
effect for Maui, Molokai, Oahu, and Kauai. Prevailing MVFR is
still expected for most areas, but will likely improve for Big
Island terminals later today. Expect windward Oahu to remain
engulfed in MVFR conditions today along with the chance for more
prolonged periods of IFR. Expect PHNL and PHJR terminals to see
passing showers through today.

AIRMET TANGO remains posted for low level turbulence over and
immediately south through west of the mountains and for strong
surface winds associated with Tropical Storm Darby over the Big
Island and Maui. This will be altered later today, with
improvements expected for the Big Island.

&&

.MARINE...
The tropical storm warning has been discontinued for the coastal
waters east of the Big Island, but remains in effect for all other
coastal marine zones. Winds and seas will remain hazardous around
Darby as it continues to track to the west-northwest through the
leeward waters today and tonight. There will also be areas of
intense rainfall, very low visibilities, and embedded
thunderstorms with frequent cloud-to-surface lightning.

Seas have dropped dramatically at the Hilo buoy overnight as the
easterly fetch cut off with winds shifting to the south. The high
surf warning for the Big Island has been cancelled, and the
warning has been downgraded to a high surf advisory for the east
facing shores of Maui. The advisory continues through this
afternoon for the east facing shores of Molokai, Oahu and Kauai.
The advisory may need to be extended for some islands into
tonight, but will let the day shift make that decision.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Tropical Storm Warning for Niihau-Kauai-Oahu-Molokai-Lanai-
Kahoolawe-Maui.

Tropical Storm Warning for Kauai Northwest Waters-Kauai Windward
Waters-Kauai Leeward Waters-Kauai Channel-Oahu Windward Waters-
Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-
Alenuihaha Channel-Big Island Leeward Waters.

Flash Flood Watch through this afternoon for Big Island.

Flash Flood Watch through late tonight for Molokai-Lanai-
Kahoolawe-Maui.

Flash Flood Watch through Monday morning for Oahu.

Flash Flood Watch through Monday afternoon for Niihau-Kauai.

High Surf Advisory until 6 PM HST this evening for Kauai
Windward-Oahu Koolau-Olomana-Molokai Windward-Maui Windward West-
Windward Haleakala.

&&

DISCUSSION/MARINE...Jacobson
AVIATION...Powell

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 2:09 PM HSTFlash Flood WarningHFOHawaii6 hr
Jul 23, 7:58 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Jul 23, 9:29 PM HSTFlash Flood WarningHFOHawaii9 hr
Jul 24, 3:12 AM HSTAreal Flood AdvisoryHFOKalawao6 hr
Jul 24, 9:35 AM HSTAreal Flood AdvisoryHFOKalawao3 hr

Nearby

Flash Flood Warnings in Hawaii, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.